Missouri, 2010Flash Flood in Missouri, August 8, 2010
August 8, 2010 · NWS SGF · 1 event in 1 county or zone
Isolated air mass thunderstorms produced localized flooding during the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated air mass thunderstorms produced localized flooding during the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 8, 1:46 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 8, 1:46 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT SUN AUG 8 2010
.DISCUSSION...
/ISSUED 240 PM CDT SUN AUG 8 2010/
THE HEAT AND HUMIDITY RETURNED TODAY. AFTERNOON TEMPERATURES IN
THE LOWER TO MIDDLE 90S COMBINED WITH DEW POINTS IN THE LOWER TO
MIDDLE 70S WERE YIELDING HEAT INDEX VALUES OF 100 TO 107 DEGREES.
THE HOTTEST READINGS WERE OCCURRING FROM SOUTHEAST KANSAS INTO
CENTRAL MISSOURI.
SHORT TERM (TONIGHT THROUGH TUESDAY)...
AS ADVERTISED THE UPPER RIDGE WILL BUILD OVER THE REGION AS WE
HEAD INTO THIS WEEK. RISING 50H HEIGHTS AND 850 MB TEMPERATURES OF
22 TO 24 DEGREES CELSIUS WILL SUPPORT AMBIENT TEMPERATURES IN THE
MIDDLE TO UPPER 90S. SURFACE DEW POINTS WILL BE PRIMARILY IN THE
LOWER 70S BUT MAY POOL INTO THE MIDDLE 70S ACROSS CENTRAL
MISSOURI. THE RESULT WILL BE AFTERNOON HEAT INDEX VALUES OF 102 TO
110 AREA WIDE WITH THE HIGHEST READINGS FROM SOUTHEAST KANSAS INTO
CENTRAL MISSOURI.
WITH THE OBSERVED HEAT INDEX VALUES TODAY AND INCREASING CONFIDENCE
THAT WE WILL SEE AT 4 CONSECUTIVE DAYS OF 105 OF GREATER...THE HEAT
ADVISORY WILL BE UPGRADED TO AN EXCESSIVE HEAT WARNING NORTH OF A
NEOSHO TO CAMDENTON LINE. MAXIMUM HEAT INDICES IN THIS AREA WILL
LIKELY CLIMB ABOVE 105 AND POSSIBLY TO AROUND 110 DURING THE
AFTERNOON HOURS THROUGH WEDNESDAY. A HEAT ADVISORY WILL REMAIN IN
EFFECT ELSEWHERE ACROSS THE MISSOURI OZARKS WHERE MAXIMUM HEAT
INDEX VALUES WILL RANGE FROM 102 TO 107 DEGREES.
ISOLATED DIURNALLY DRIVEN CONVECTION WILL BE POSSIBLE THE NEXT
COUPLE OF DAYS BRINGING ONLY LOCALIZED RELIEF FROM THE HEAT.
LONG TERM (WEDNESDAY THROUGH SUNDAY)...
A 500MB SHORTWAVE WILL WORK ITS WAY THROUGH THE MIDWEST ON WEDNESDAY
AND THURSDAY. FRONTAL BOUNDARIES THE PAST COUPLE OF WEEKS HAVE MOVED
FASTER THAN USUAL THROUGH THE AREA FOR THIS TIME OF YEAR...SO
TRENDED MORE WITH THE COVERAGE OF THE GFS BUT THE SPEED OF THE
EURO SOLUTION. SLIGHT PRECIP CHANCES WILL LINGER ACROSS THE AREA
FROM WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING...WITH THE
GREATER CHANCES COMING WEDNESDAY AFTERNOON WITH A LITTLE HELP FROM
DIURNAL FORCING.
LIKE YESTERDAY...THE MODELS DIVERGE IN THEIR HANDLING OF THE HIGH
PRESSURE AS IT REBUILDS AFTER THE PASSAGE OF THE SHORTWAVE
WEDNESDAY. THE GFS RETROGRADES THE RIDGE TO THE DESERT SW AND
PERHAPS BUILDS IT BACK IN TOO STRONG AS WE MOVE INTO THE BEGINNING
OF THE WEEKEND...WHICH WOULD PUT MISSOURI ON THE RECEIVING END OF NW
FLOW AND SIGNIFICANTLY LOWER DEW POINTS. THE ECMWF INSTEAD REBUILDS A
WEAKER RIDGE OVER THE SOUTHEAST AND IN ADDITION TO BRINGING A MORE
SW FLOW...ALLOWS THE TRACKING OF A TROPICAL SYSTEM AROUND THE BACK
EDGE OF THE RIDGE AND ALONG THE OK AND AR BORDER. FELT THAT THE REAL
SITUATION WILL LIKELY BE SOMEWHERE BETWEEN THESE TWO...WITH LOWER
TEMPERATURES AND DEW POINTS INTO THE WEEKEND BUT NOT AS LOW AS THE
58 DEGREE DEW POINTS THE GFS WAS INDICATING FRIDAY NIGHT.
CROWE
&&
.AVIATION...
/ISSUED 1219 PM CDT SUN AUG 8 2010/
FOR THE 18Z KSGF...KJLN AND KBBG TAFS...DIURNAL CUMULUS CLOUDS ARE
EXPECTED TO DEVELOP THIS AFTERNOON...AND THEN DISSIPATE AROUND SUNSET.
CANNOT RULE OUT ISOLATED THUNDERSTORMS THIS AFTERNOON...BUT
CONFIDENCE IN THEM DEVELOPING AND AFFECT THE TAF SITES IS LOW.
OTHERWISE...SOUTHERLY WINDS AND VFR CONDITIONS ARE EXPECTED
THROUGH MONDAY MORNING.
WISE
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING FOR FAR SOUTHWEST AND CENTRAL
MISSOURI UNTIL 10 PM CDT WEDNESDAY.
HEAT ADVISORY UNTIL 10 PM CDT WEDNESDAY FOR MUCH OF THE
MISSOURI OZARKS.
KS...EXCESSIV HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR EXTREME
SOUTHEAST KANSAS.
&&Hazardous weather outlook, Aug 8, 11:58 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT SUN AUG 8 2010
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT SUN AUG 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.
WEATHER HAZARDS EXPECTED...
ELEVATED EXCESSIVE HEAT RISK.
LIMITED LIGHTNING RISK.
DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS EXTREME
SOUTHEAST KANSAS AND FAR SOUTHERN MISSOURI NEAR THE OKLAHOMA AND
ARKANSAS BORDERS.
HEAT INDICES WILL CLIMB TO BETWEEN 102 AND 108 DEGREES MAINLY
WEST OF A LINE FROM BRANSON TO THE LAKE OF THE OZARKS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HEAT INDICES WILL CLIMB TO BETWEEN 103 AND 110 DEGREES MONDAY
THROUGH AT LEAST WEDNESDAY...AND POSSIBLY INTO FRIDAY.
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS DURING THE
AFTERNOON AND EVENING HOURS MONDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
In the hours before
Local storm report, Aug 8, 4:49 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM FLASH FLOOD SOUTH WEST CITY 36.51N 94.61W
08/08/2010 MCDONALD MO PUBLIC
EXCESSIVE RAINFALL WAS CAUSING FLOODING ON STREETS WITHIN
THE COMMUNITY OF SOUTH WEST CITY.
&&
DCRAMERFlash Flood, McDonald
- When
- August 8, 4:49 PM CST to 10:00 PM CST
- Where
- McDonald County, 0.89 mi SW of South West City to 1.04 mi SW of South West City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.510, -94.610
Excessive rainfall caused significant street flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 8 to 14, 20102 deaths · 85 injured · 29 events
- Excessive Heat and Heat in Tennessee, August 8 to 15, 20104 deaths · 40 events
- Heat in Arkansas, August 8 to 16, 20101 death · 3 injured · 45 events
- Flash Flooding and Flood in Iowa, August 8 to 9, 2010$3.4 million · 62 kt wind · 71 events
- Rip Current in New York, August 8, 20101 death · 1 injured · 1 event
- Excessive Heat in Oklahoma, August 8 to 16, 201017 injured · 20 events
- Damaging Winds in Iowa, August 8, 20101 injured · $695,000 · 65 kt wind · 12 events
- Tornadoes and Flash Flood in Colorado, August 8 to 9, 2010$160,000 · EF1 · 10 events
- Hail and Damaging Winds in Nebraska, August 8, 2010$277,000 · 2 in hail · 19 events
- Flooding and Heavy Rain in Wisconsin, August 8, 2010$390,000 · 5 events
- Damaging Winds and Lightning Strike in Iowa, August 8 to 9, 2010$300,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in South Dakota, August 8, 2010$120,000 · 63 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248369.